Alert archive / Alabama / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 30, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 31, 2015, 5:26 PM CDT for Pickens County, Tuscaloosa County, Alabama. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2015, 5:26 PM CDT (22:26 UTC)
- Expired
- Mar 31, 2015, 6:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Pickens County, AL, Tuscaloosa County, AL
The radar
The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 5:41 PM CDT | HAIL 1 | 1 E Reform, AL | REPORTED JUST TO THE EAST OF REFORM VIA SOCIAL MEDIA. |
| Mar 31, 5:51 PM CDT | HAIL 1 | Gordo, AL | VIA SOCIAL MEDIA WITH PHOTO. |
| Mar 31, 6:03 PM CDT | HAIL 1 | 1 W Lake Lurleen State, AL | |
| Mar 31, 6:05 PM CDT | HAIL 1.75 | Coker, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 1:22 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
352
WUUS54 KBMX 312226 RRA
SVRBMX
ALC107-125-312315-
/O.NEW.KBMX.SV.W.0030.150331T2226Z-150331T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT TUE MAR 31 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
NORTHEASTERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 615 PM CDT
* AT 525 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GORDO...
MOVING EAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NORTHPORT...GORDO...REFORM...COKER...TUSCALOOSA REGIONAL AIRPORT...
BINION CREEK LANDING...LAKE LURLEEN STATE PARK...TIERCE PATTTON
BRIDGE...HIGHWAY 69 BRIDGE...NORTH PICKENS AIRPORT...KIRK...
ECHOLA...FLATWOODS...LUBBUB...BUHL...MOORES BRIDGE...ELROD AND LAKE
TUSCALOOSA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3334 8809 3345 8796 3346 8782 3340 8753
3314 8763 3327 8797
TIME...MOT...LOC 2225Z 291DEG 18KT 3337 8793
HAIL...1.75IN
WIND...60MPH
$$
161 follow-up statement
752
WWUS54 KBMX 312248
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT TUE MAR 31 2015
ALC107-312257-
/O.CAN.KBMX.SV.W.0030.000000T0000Z-150331T2315Z/
PICKENS AL-
548 PM CDT TUE MAR 31 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PICKENS COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
ADDITIONAL STORMS MAY DEVELOP.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
WEST CENTRAL ALABAMA.
LAT...LON 3345 8778 3340 8753 3314 8763 3320 8779
3322 8784 3340 8784
TIME...MOT...LOC 2247Z 291DEG 18KT 3333 8780
$$
ALC125-312315-
/O.CON.KBMX.SV.W.0030.000000T0000Z-150331T2315Z/
TUSCALOOSA AL-
548 PM CDT TUE MAR 31 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN TUSCALOOSA COUNTY...
AT 547 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GORDO...MOVING
EAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
NORTHPORT...COKER...TUSCALOOSA REGIONAL AIRPORT...BINION CREEK
LANDING...LAKE LURLEEN STATE PARK...TIERCE PATTTON BRIDGE...HIGHWAY
69 BRIDGE...BUHL...FLATWOODS...ELROD...ECHOLA AND LAKE TUSCALOOSA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3345 8778 3340 8753 3314 8763 3320 8779
3322 8784 3340 8784
TIME...MOT...LOC 2247Z 291DEG 18KT 3333 8780
HAIL...1.75IN
WIND...60MPH
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:46 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Mar 31, 12:46 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1246 PM CDT TUE MAR 31 2015 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... THE AIR MASS WILL BECOME INCREASINGLY UNSTABLE TODAY AS SURFACE TEMPERATURES WARM INTO THE 70S AND A WARM FRONT LIFTS NORTHWARD. A SURFACE WARM FRONT WAS LOCATED FROM NEAR TUSCALOOSA TO AUBURN. SURFACE DEWPOINTS ARE NEAR 60 DEGREES SOUTH OF THE FRONT. SOUTHWEST LOW LEVEL FLOW WILL PUSH THE MORE MARITIME AIR NORTHWARD ACROSS ALL OF CENTRAL ALABAMA THIS AFTERNOON. MORNING UPPER AIR SOUNDINGS SHOW A WARM NOSE AROUND 800MB WITH VERY COLD AIR FROM 700MB AND ABOVE. 700-500MB LAPSE RATES ARE IN THE 8-8.5 CELSIUS RANGE...WHICH WILL PROMOTE THE PRODUCTION OF LARGE HAIL. THE WARM NOSE WILL KEEP A LID ON CONVECTION THIS MORNING...BUT FORECAST SOUNDINGS INDICATE THE WARM NOSE ERODING BY 17Z...WITH FORECAST CAPE VALUES NEAR 1500-1800 J/KG THIS AFTERNOON. AN UPPER LEVEL SHORT WAVE TROF OVER NORTHWEST ARKANSAS WILL TRACK SOUTHEAST TODAY AND PROVIDE LIFT FOR MORE ORGANIZED STORMS. THE IMPULSE MAY TRIGGER AN UPSTREAM MCS THAT TRACKS SOUTHEAST ACROSS CENTRAL ALABAMA LATER THIS AFTERNOON. THE STORM PREDICTION CENTER HAS ALREADY RAISED THE CONVECTIVE OUTLOOK TO SLIGHT RISK...WHICH SEEMS REASONABLE GIVEN THE EXPECTED CONDITIONS. 58/ROSE && .AVIATION... 18Z TAF DISCUSSION. WARM FRONT CURRENTLY LIFTING NORTH OF BHM AND EET...APCHG ASN AND ANB. BNDRY WILL ACT AS TRIGGER/FOCUS FOR AFTERNOON CONVECTION WITH MOIST AND UNSTABLE AIR TO THE SOUTH AND COLD AIR ALOFT. TIMING OF CONVECTION IS PROBLEMATIC AT THIS TIME...AND CONTINUED PREVIOUS TIMING AND WILL ADJUST AS THE SITUATION EVOLVES. MGM/TOI MAY SEE A FEW VCSH...HOWEVER MAIN ACTIVITY WILL REMAIN NORTH. CIGS OUTSIDE OF TSTMS SHOULD REMAIN VFR...WITH TYPICAL REDUCTIONS DURING ANY TSTM ACTIVITY AT/NEAR TAF SITES. EXPECT ACTIVITY TO DIMINISH THROUGH THE EVENING HOURS. GOOD CHANCE OF FOG/LOW CLOUDS WILL RETURN AT MGM LATE TONIGHT...UNTIL AFTER SUNRISE. JD/02 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 50 75 56 77 60 / 40 30 30 40 30 ANNISTON 51 76 57 78 60 / 40 30 30 40 20 BIRMINGHAM 54 78 59 80 62 / 40 40 30 40 20 TUSCALOOSA 58 79 60 82 63 / 30 40 30 40 10 CALERA 57 78 59 80 62 / 30 40 30 40 10 AUBURN 56 78 58 79 60 / 40 40 30 20 10 MONTGOMERY 59 80 60 83 61 / 40 40 30 20 10 TROY 60 80 59 82 59 / 40 50 30 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 31, 3:19 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 319 PM CDT TUE MAR 31 2015 ALZ011>015-017>050-012330- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 319 PM CDT TUE MAR 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL BUT SOUTHWESTERN PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON AND EVENING...UNTIL 9PM ...GENERALLY ALONG AND NORTHEAST OF A LINE FROM MILLPORT TO CENTREVILLE TO TROY. THE THREATS WILL BE LARGE HAIL AND WIND GUSTS UP TO 60 MPH. SEE THE SEVERE THUNDERSTORM WATCH FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE MAY BE A FEW STRONG TO SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON ACROSS ALL OF CENTRAL ALABAMA. THE LIKELIHOOD OF SOMETHING SEVERE IS LESS THAN ON TUESDAY...BUT NONETHELESS...QUARTER SIZE HAIL AND WIND GUSTS UP TO 60 MPH MAY OCCUR. THESE STORMS WILL ALSO DEVELOP IN THE VICINITY OF A QUASI STATIONARY FRONT. ANOTHER SHOT AT SEVERE STORMS COMES ON FRIDAY AFTERNOON AND EVENING AS A COLD FRONT PUSHES THROUGH THE REGION. ONCE AGAIN...THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TODAY...WEDNESDAY...AND AGAIN FRIDAY.
In the hours before
Local storm report, Mar 31, 4:38 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 5 SW RAINBOW CITY 33.92N 86.10W
03/31/2015 E1.75 INCH ETOWAH AL PUBLIC
REPORTED VIA SOCIAL MEDIA ALONG HIGHWAY 411
&&
DAVISLocal storm report, Mar 31, 4:42 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL ARLEY 34.08N 87.21W
03/31/2015 E1.00 INCH WINSTON AL PUBLIC
&&
DAVISLocal storm report, Mar 31, 4:53 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 5 SW COBB TOWN 33.59N 85.92W
03/31/2015 E1.00 INCH CALHOUN AL PUBLIC
REPORTED NEAR COLDWATER
&&
DAVISLocal storm report, Mar 31, 4:56 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
456 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL WELLINGTON 33.83N 85.89W
03/31/2015 E1.00 INCH CALHOUN AL PUBLIC
&&
DAVISLocal storm report, Mar 31, 5:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL OXFORD 33.60N 85.83W
03/31/2015 E1.00 INCH CALHOUN AL PUBLIC
&&
DAVISLocal storm report, Mar 31, 5:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL ASHLAND 33.28N 85.84W
03/31/2015 E1.75 INCH CLAY AL EMERGENCY MNGR
&&
DAVISThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 6:25 AM CDT | Dense Fog Advisory | BMX | Barbour, Bullock, Macon, Pike, Russell | 3 hr |
| Mar 31, 1:30 PM CDT | Special Weather Statement | BMX | Walker | 30 min |
| Mar 31, 1:51 PM CDT | Special Weather Statement | BMX | Blount | 39 min |
| Mar 31, 2:30 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 45 min |
| Mar 31, 2:56 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 34 min |
| Mar 31, 3:06 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 39 min |
| Mar 31, 3:30 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion, Walker, Winston | 60 min |
| Mar 31, 3:57 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 33 min |
| Mar 31, 4:08 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 37 min |
| Mar 31, 4:13 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 32 min |
| Mar 31, 4:25 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Talladega | 50 min |
| Mar 31, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 49 min |
| Mar 31, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 16 min |
| Mar 31, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 31 min |
| Mar 31, 4:36 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne, Talladega | 24 min |
| Mar 31, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 34 min |
| Mar 31, 4:51 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens, Tuscaloosa | 54 min |
| Mar 31, 4:53 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 22 min |
| Mar 31, 5:00 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 45 min |
| Mar 31, 5:10 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 50 min |
| Mar 31, 5:17 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 28 min |
| Mar 31, 5:19 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 26 min |
| Mar 31, 5:26 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 34 min |
| Mar 31, 5:34 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 56 min |
| Mar 31, 5:42 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 33 min |
| Mar 31, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 35 min |
| Mar 31, 6:07 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 38 min |
| Mar 31, 6:08 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Tuscaloosa | 52 min |
| Mar 31, 6:30 PM CDT | Special Weather Statement | BMX | Clay | 30 min |
| Mar 31, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby | 58 min |
| Mar 31, 6:42 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Shelby | 48 min |
| Mar 31, 6:44 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.